Alabama, 2018

Hail in Alabama, March 10, 2018

March 10, 2018 · NWS HUN · 1 event in 1 county or zone

A few thunderstorms developed during the evening hours in northwest Alabama producing some hail. Up to one inch diameter hail was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A few thunderstorms developed during the evening hours in northwest Alabama producing some hail. Up to one inch diameter hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 10, 7:39 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 10, 7:39 PM CST, 1 hour 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
739 PM CST Sat Mar 10 2018

.NEAR TERM...(Tonight)
Issued at 739 PM CST Sat Mar 10 2018

Elevated bands of convection have become more apparent last couple of
hours over northwest through southern portions of northeast AL. There
have been a few lightning strikes thus far. 00Z soundings indicate
limited upright convective instability at BMX, but much higher values
of CAPE further west in MS, AR and LA. The inflow will be increasing
overnight due to the LLJ intensification in advance of the MCS in AR.
We will be monitoring rainfall trends as we go through the evening,
as the 18Z NAM indicated 3-4 inches of rainfall through 15Z Sunday
for our southern counties. The GFS was about half that. However,
short range guidance such as recent HRRR runs suggest that the MCS
over AR will become more organized and push a larger cold pool
southeast through central MS into central AL, limiting the threat of
heavy rain in north AL. In fact, it suggests a virtual end to
rainfall for our area by around 12Z. At this point, will hold off on
a Flash Flood Watch for now and monitor trends. We will continue to
mention an isolated flash flood threat in the HWO overnight.

.SHORT TERM...(Sunday through Monday)
Issued at 309 PM CST Sat Mar 10 2018

A low pressure system will lift into the MS Valley on Sunday and into
the TN Valley by Sunday evening. This will push the stalled boundary
and allow precip to become more scattered on Sunday. Sunday night
into Monday morning a short wave will swing down and sfc winds will
become northerly behind a cold front. As this cooler and drier air
filters in a brief period of a rain/snow mix is possible over
Southern Middle TN and northern Jackson county, through the morning
on Monday, if precip is still lingering. No accumulation is impacts
are expected.

.LONG TERM...(Monday night through Friday)
Issued at 309 PM CST Sat Mar 10 2018

The continuation of cold air advection into the region will highlight
the middle part of next week. Model profiles through the upper
levels are in agreement showing a cold Canadian airmass filtering
through the TN River Valley on the back side of system affecting the
Northeast US through midweek. 850 temps are expected to fall to the
(-9)-(-12) range by Wednesday.  Combined with a strong subsidence
inversion limiting cloud cover and winds will lead to good
radiational cooling each morning through Thursday. Temps are expected
to at least touch freezing across much of the area on Tuesday
morning, but fall into the mid/upper 20s on Wednesday morning. Lows
moderate a bit Thursday, dropping into the upper 20s/low 30s.  Will
continue to monitor the trends over the next few days for the
potential of freezing warnings for the middle part of next week.

Transition to the pattern occurs Thursday afternoon as deep layer
ridging begins to shift south and east ahead of a developing system
over the central plains. Temps and moisture will rebound quickly on
Friday, but rain chances at the moment hold off through the tailend
of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 446 PM CST Sat Mar 10 2018

Ceilings of ~025agl (MVFR) are likely at KMSL through 03Z before
lowering to around 010agl (IFR). Initially, ceilings at KHSV are a
bit more uncertain, so have gone with a scattered layer at 025agl
with broken ceilings of 040agl and above through 03Z. Isolated to
scattered light showers will remain possible this evening, becoming
widespread by 06-07Z. The heavier rains and lower visibility will
remain mainly south of the KHSV and KMSL areas. The shower activity
will diminish in coverage Sunday morning, but ceilings should remain
around 020-030agl through the day. Easterly flow of 3-5kt is expected
tonight, turning more southerly on Sunday in advance of an
approaching cold front.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...JMS
LONG TERM...Barron
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 10, 1:40 PM CST, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
140 PM CST Sat Mar 10 2018

ALZ001>010-016-TNZ076-096-097-111045-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
140 PM CST Sat Mar 10 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

There is a slight chance of thunderstorms tonight as a boundary
stalls near the area. A low end flood threat may exist with any
training of storms tonight, mainly south of the Tennessee River.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Freezing temperatures are possible each morning from Tuesday through
Thursday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Mar 10, 8:28 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Huntsville AL
828 PM CST SAT MAR 10 2018

ALZ004>007-110330-
Lawrence AL-Madison AL-Morgan AL-Limestone AL-
828 PM CST SAT MAR 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...SOUTHERN
LIMESTONE...NORTHERN MORGAN AND NORTHEASTERN LAWRENCE COUNTIES UNTIL
930 PM CST...

At 828 PM CST, Doppler radar was tracking several clusters of
thunderstorms moving east southeastward at 30 mph along the
Tennessee River.

Rainfall rates on the order of 1 to 2 inches per hour are occurring
with the thunderstorms, and echo training will result in significant
ponding of water on roads as well as in low lying and flood prone
areas.

Locations impacted include...
Southern Huntsville, Decatur, Redstone Arsenal, Priceville, Trinity,
Triana, Morgan City, Huntsville International Airport, Somerville and
Hillsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3456 8724 3472 8720 3461 8653 3452 8656
      3444 8657
TIME...MOT...LOC 0223Z 281DEG 26KT 3459 8692

70/DD
Special weather statement, Mar 10, 8:34 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
834 PM CST SAT MAR 10 2018

ALZ001-002-004-110330-
Lawrence AL-Lauderdale AL-Colbert AL-
834 PM CST SAT MAR 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN
LAUDERDALE...NORTHEASTERN COLBERT AND NORTHWESTERN LAWRENCE COUNTIES
UNTIL 930 PM CST...

At 834 PM CST, Doppler radar was tracking several clusters of
thunderstorms moving east southeastward at 25 mph along the
Tennessee River.

Rainfall rates on the order of 1 to 2 inches per hour are occurring
with the thunderstorms, and echo training will result in significant
ponding of water on roads as well as in low lying and flood prone
areas.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Town Creek,
Leighton, Courtland, St. Florian and Underwood-Petersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3493 8773 3480 8724 3479 8726 3477 8728
      3476 8726 3476 8722 3475 8719 3459 8723
      3477 8780
TIME...MOT...LOC 0232Z 289DEG 23KT 3473 8737

70/DD
Special weather statement, Mar 10, 8:44 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Huntsville AL
844 PM CST SAT MAR 10 2018

ALZ003-004-110315-
Lawrence AL-Franklin AL-
844 PM CST SAT MAR 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRANKLIN AND WEST
CENTRAL LAWRENCE COUNTIES UNTIL 915 PM CST...

At 844 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Littleville, or 9 miles east of Russellville,
moving east at 30 mph.

Pea size hail and wind gusts up to 30 mph will be possible with this
storm.

Locations impacted include...
Moulton, Courtland, Newburg, Ne Smith and Hatton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3457 8752 3458 8751 3460 8751 3462 8750
      3467 8730 3450 8725 3445 8759 3457 8763
TIME...MOT...LOC 0244Z 259DEG 26KT 3454 8756

70/DD

The radar

The Columbus AFB radar (KGWX), 59 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Franklin

When
March 10, 8:59 PM CST
Where
Franklin County, 1.71 mi W of Coker Spur
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.400, -88.110

One inch diameter hail was reported between Red Bay and Vina.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739838.